Colorado, 2011

Lightning Strike in Colorado, July 29, 2011

July 29, 2011 · NWS PUB · 1 event in 1 county or zone

which destroyed the garage and two vehicles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Lightning caused a house fire...which destroyed the garage and two vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 29, 2:41 PM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 29, 2:41 PM MST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
341 PM MDT FRI JUL 29 2011

.SHORT TERM...
(TONIGHT AND SATURDAY)

ELONGATED UPPER RIDGE REMAINS OVER THE AREA...KEEPING SOUTHWEST TO
NORTHEAST ORIENTED MONSOON PLUME OVER THE SOUTHERN HALF OF COLORADO.
THUNDERSTORM FORMATION HAS BEEN A LITTLE SLOW TO INITIATE THIS
AFTERNOON AS SURFACE TEMPS ARE RUNNING SLIGHTLY COOLER THAN THE PAST
FEW DAYS...THOUGH WITH WITH MOISTURE REMAINING PLENTIFUL...CAPES ARE
STILL MORE THAN SUFFICIENT FOR TSRA OVER THE MOUNTAINS AND ADJACENT
PLAINS. WITH RIDGE AXIS BISECTING THE AREA...STORMS ALONG AND NORTH
OF THE ARKANSAS RIVER ARE MOVING SLOWLY EASTWARD...WHILE WEAK
EASTERLY WINDS ALOFT NEAR THE NM BORDER HAVE KEPT STORMS ANCHORED
NEAR THE SOUTHERN SANGRES. LAPS ANALYSIS SUGGESTS CAPES IN THE 1K-2K
J/KG RANGE FROM THE I-25 CORRIDOR WESTWARD...WITH AXIS OF HIGHER
INSTABILITY ALONG THE RATON MESA AS WELL. THUS EXPECT OROGRAPHIC AND
OUTFLOW FORCED CONVECTION TO CONTINUE ALONG AND WEST OF I-25 THROUGH
THE EVENING...WITH SLOW MOVING STORMS RAISING THE FLASH FLOOD
RISK...ESPECIALLY ALONG AND EAST OF THE SOUTHERN SANGRES AND ACROSS
THE RATON MESA. WITH STORMS DEVELOPING JUST WEST OF THE TRACK AND
BEAR FIRE BURN SCARS...WILL KEEP THE CURRENT FLASH FLOOD WATCH FOR
THESE AREAS IN PLACE THROUGH THE EVENING. LACK OF FORCING AND WEAKER
INSTABILITY MAY LIMIT TSRA CHANCES OVER THE FAR EASTERN PLAINS...AND
WILL NUDGE POPS LOWER EAST OF I-25. EXPECT STORMS TO SLOWLY DIE BY
LATE EVENING...AND WILL REMOVE POPS FROM ALL BUT THE FAR SOUTHEAST
CORNER OF THE AREA BY 06Z. ON SATURDAY...UPPER RIDGE REMAINS
CENTERED OVER THE OKLAHOMA PANHANDLE...KEEPING VERY WEAK FLOW ALOFT
OVER SOUTHERN COLORADO. BEST MOISTURE LOOKS TO BE SUPPRESSED TO THE
SOUTHWEST OVER THE SAN JUAN/LA GARITA MOUNTAINS...WITH LOWER TSRA
CHANCES ACROSS THE EASTERN MOUNTAINS AND PLAINS. WITH LESS IN THE
WAY OF CONVECTION ON THE PLAINS...EXPECT MAX TEMPS TO CLIMB
UPWARD...WITH AREAS NEAR THE KS BORDER REBOUNDING BACK TOWARD THE
100F MARK.

.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)

...PLUME OF AVAILABLE MOISTURE TO REMAIN OVER COLORADO...

THE MAIN FORECAST CONCERN THROUGH THE EXTENDED PERIOD CONTINUES TO
BE THE POTENTIAL FOR HEAVY RAIN ACROSS PORTIONS OF THE CWA. LONG
TERM MODELS INDICATE THAT THE RATHER LARGE RIDGE OF HIGH PRESSURE
REMAINS OVER THE SOUTHERN US THROUGH NEXT FRIDAY...WITH A DAILY
CHANCE FOR CONVECTION.

SATURDAY NIGHT THROUGH MONDAY...VERY LITTLE CHANGE TO THE ONGOING
FORECAST PACKAGE...WITH MAX TEMPS IN THE 90S TO NEAR 100 F FOR THE
EASTERN PLAINS...AND IN THE 80S FOR THE HIGHER VALLEYS. MAINLY
SCATTERED POPS WILL BE FOUND OVER THE MTS...ESPECIALLY THE
CONTDVD...EACH AFTN AND EVE THRU MONDAY...WITH ISOLATED CONVECTION
AT TIMES SPILLING OVER ONTO THE ADJACENT PLAINS.

TUESDAY THROUGH THURSDAY...REMNANT MOISTURE FROM TROPICAL STORM
DON...WHICH IS CURRENTLY MAKING LANDFALL AT BROWNSVILLE TX...IS
FORECAST TO TRACK UP ACROSS THE DESERT SW AND 4 CORNERS THROUGH MON
NIGHT...THEN FEED INTO WESTERN CO STARTING TUE. THERE IS AN
INCREASED THREAT OF STORM ACTIVITY AND HEAVY RAINFALL FOR ALL AREAS
TUE THROUGH THU...AND WITH SUCH WEAK FLOW ALOFT THE STORMS SHOULD
MOVE VERY LITTLE...ENHANCING FLASH FLOOD POTENTIAL. SLIGHTLY COOLER
TEMPS ON TAP THROUGH THIS PERIOD DUE TO INCREASED CLOUD COVER AND
PCPN.

FRIDAY...MODELS ARE HINTING AT SHIFTING THE UPPER RIDGE AXIS A BIT
TO THE EAST...SHUTTLING SOME OF THE MOISTURE EASTWARD AND INCREASING
SW FLOW ALOFT FOR THE FORECAST AREA. THIS WOULD LEAD TOWARDS
SLIGHTLY WARMER MAX TEMPS AND LESS PCPN CHANCES. MOORE

&&

.AVIATION...
EXPECT SCATTERED TSRA TO CONTINUE OVER THE MOUNTAINS THROUGH
03Z...WITH ACTIVITY GRADUALLY ENDING BY 05Z. WILL KEEP A VCTS
MENTION IN KCOS AND KPUB TAFS UNTIL 03Z...WITH A TEMPO GROUP AT
KALS WHERE TSRA COVERAGE LOOKS A LITTLE BETTER. EXPECT CLEARING
SKIES AND VFR CONDITIONS MOST AREAS AFTER 06Z. TSRA COVERAGE WILL
DIMINISH SATURDAY...WITH STORMS CONFINED MAINLY TO THE HIGHER
TERRAIN IN THE AFTERNOON.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR COZ074-088-094.

&&

10/27
Hazardous weather outlook, Jul 29, 12:10 PM MST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
110 PM MDT FRI JUL 29 2011

COZ058>089-093>099-301915-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
110 PM MDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE MOUNTAINS THIS AFTERNOON...WITH SCATTERED THUNDERSTORMS
SPREADING EASTWARD ACROSS THE VALLEYS AND PLAINS LATER THIS AFTERNOON
AND EVENING. THE MAIN THREAT WITH THUNDERSTORMS TODAY WILL BE
LOCALLY HEAVY RAINFALL AND LIGHTNING. SOME BRIEF SMALL HAIL UP TO
1/2 INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH WILL ALSO BE
POSSIBLE WITH THE STRONGER STORMS IN AND NEAR THE MOUNTAINS. AS
THUNDERSTORMS DRIFT OFF INTO THE SOUTHEAST PLAINS LATE THIS
AFTERNOON AND EVENING...ONE OR TWO COULD STORMS COULD BRIEFLY
BECOME STRONG TO SEVERE...PRODUCING HAIL UP TO 1 INCH IN DIAMETER
AND WIND GUSTS OVER 60 MPH. THE MOST LIKELY AREA FOR THESE
STRONGER STORMS WILL BE EAST OF A LINE FROM LA JUNTA TO TRINIDAD.

HEAVY RAINFALL COULD CAUSE LOCALIZED FLASH FLOODING IN AREAS WHERE
SOILS ARE SATURATED OR PRONE TO RAPID RUN OFF...SUCH AS THE BURN
SCARS AND URBAN AREAS.  FLASH FLOODING IS MOST LIKELY TO OCCUR TODAY
ACROSS THE BURN SCARS IN LAS ANIMAS COUNTY...WHERE THUNDERSTORMS ARE
EXPECTED TO BE MOST NUMEROUS...AND WHERE WIDESPREAD HEAVY RAINFALL
OCCURRED YESTERDAY.  A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AREA FROM
NOON TODAY UNTIL 9 PM THIS EVENING. IF HEAVY RAIN SHOULD FALL ACROSS
BURN SCARS IN THIS REGION...THEY WILL BE ESPECIALLY PRONE TO FLASH
FLOODING AND MUD AND DEBRIS FLOWS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MONSOON MOISTURE WILL REMAIN ACROSS THE REGION THROUGH NEXT WEEK.

SATURDAY THROUGH MONDAY...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS OVER
THE EASTERN MOUNTAINS AND PLAINS...AND SCATTERED TO NUMEROUS
STORMS OVER THE CONTINENTAL DIVIDE. STORMS WILL BE MOST FREQUENT
AND WIDESPREAD DURING THE LATE AFTERNOON AND EVENING HOURS. THE
MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL AND
THE POTENTIAL FOR LOCALIZED FLOODING IN URBAN AREAS...OR NEAR BURN
SCARS OR RUGGED TERRAIN. SMALL HAIL UP TO 1/2 INCH MAY ALSO OCCUR
WITH THE STRONGER STORMS.

TUESDAY THROUGH THURSDAY...THUNDERSTORMS WILL BECOME MORE WIDESPREAD
ACROSS THE AREA. EXPECT SCATTERED TO NUMEROUS STORMS IN THE
AFTERNOON AND EVENING...AND ISOLATED STORMS WILL BE POSSIBLE OVER
NIGHT. LOCALIZED FLASH FLOODING WILL CONTINUE TO BE THE MAIN
CONCERN WITH THESE STORMS...PARTICULARLY OVER THOSE AREAS THAT
SAW HEAVY RAIN IN PREVIOUS DAYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS THIS
AFTERNOON AND EVENING.

10/27

In the hours before

Special weather statement, Jul 29, 5:08 PM MST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
608 PM MDT FRI JUL 29 2011

COZ088-094-300115-
EASTERN LAS ANIMAS COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY
BELOW 7500 FT-
608 PM MDT FRI JUL 29 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 603 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TRINCHERA...OR 28 MILES EAST OF TRINIDAD...
WHICH WAS MOVING TOWARD THE NORTH AT 25 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL LAS ANIMAS
COUNTY.

PENNY TO NICKEL SIZE HAIL...AND VERY HEAVY RAIN ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 29, 5:12 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
612 PM MDT FRI JUL 29 2011

COZ079-083-085-086-300145-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-COLORADO SPRINGS
VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO
AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-WET MOUNTAINS BETWEEN 6300
AND 10000 FT-
612 PM MDT FRI JUL 29 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN FREMONT COUNTY IN CENTRAL COLORADO...
  SOUTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
  NORTHEASTERN CUSTER COUNTY IN SOUTHEAST COLORADO...
  NORTHWESTERN PUEBLO COUNTY IN SOUTHEAST COLORADO...
   THIS INCLUDES...PUEBLO.

AT 608 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF PUEBLO RESERVOIR...OR 16
MILES SOUTHWEST OF PUEBLO...WHICH WAS MOVING TOWARD THE NORTHEAST AT
15 MPH.

LOCATIONS IMPACTED INCLUDE...
  PUEBLO RESERVOIR.
  PUEBLO WEST.
  NORTHWESTERN PUEBLO.
  BLENDE.
  PINON.

PENNY SIZED HAIL...WINDS AROUND 50 MPH...AND VERY HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Jul 29, 5:20 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
620 PM MDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     FLASH FLOOD      6 NW WESTCLIFFE         38.19N 105.54W
07/29/2011                   CUSTER             CO   BROADCAST MEDIA

            HIGHWAY 69 NORTHWEST OF WESTCLIFFE MAJOR FLOODING AND
            DEBRIS

&&

LW
Special weather statement, Jul 29, 6:07 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
707 PM MDT FRI JUL 29 2011

COZ094-300230-
EASTERN LAS ANIMAS COUNTY-
707 PM MDT FRI JUL 29 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 703 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTHWEST OF KIM...OR 54 MILES EAST OF
TRINIDAD. ANOTHER STRONG THUNDERSTORM WAS 10 MILES NORTH-NORTHEAST
OF BRANSON.  THESE STRONG THUNDERSTORMS WERE MOVING TOWARD THE
NORTH-NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  KIM.
  OPEN COUNTRY OF SOUTH-CENTRAL AND CENTRAL LAS ANIMAS COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 55 MPH...AND VERY HEAVY
RAIN ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Jul 29, 6:23 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
723 PM MDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HEAVY RAIN       1 S BEULAH              38.07N 104.98W
07/29/2011  M1.45 INCH       PUEBLO             CO   TRAINED SPOTTER

            FELL IN 1 HOUR AND 25 MINUTES BETWEEN 550PM AND 715 PM
            MDT.

&&

LWALROD
Local storm report, Jul 29, 6:24 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
724 PM MDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             1 WSW COLORADO CITY     37.94N 104.86W
07/29/2011  E0.25 INCH       PUEBLO             CO   TRAINED SPOTTER

            PEA SIZE HAIL AND ALSO HEAVY RAIN.

&&

LWALROD

The radar

The Pueblo radar (KPUX), 56 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pueblo

When
July 29, 7:00 PM MST
Where
Pueblo County, 2.09 mi W of Pueblo West
Property damage
$50,000
Reported by
Newspaper
Coordinates
38.305, -104.788

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332488.